Skip to content
My WebMD Sign In, Sign Up
Sweats after open heart surgery
avatar
hemihugh posted:
Hello, I had open heart surgery bypass on Oct. 30th 2009 (quad) everything went well except with problems with the heart beating too fast at times and that is almost taken care of at this time. But the big problem is since I got home from the hospital I wake up every night sock in sweat around my neck and hair at first, now I get at anytime of the day major sweating attacks two three times a day. I can be at the store shopping everything is fine and then it starts and I mean sweating to point the water is running off my head, hair dripping and arms leg etc. I have to get outside quick or if it happens at home I start taking off shirt, pants etc. it last from 10 to 20 minutes. My heart doctor does not know my family doctor does not know how to stop this or try to treat this. I have had every blood test know to man kind everything checks out normal. We also have check all my meds I take and none would cause this this bad. I google this same thing (sweats after open heart surgery ) there are other like me with no answers either. I just wanted to try here and see if anyone here had this happen them them and maybe found a way to help it.
Reply
 
avatar
CardiostarUSA1 responded:
Hi: As reported, excessive sweating, or sweat attacks (be it isolated area/s or body-wide), has various causes post-surgery, which includes, but is in no way limited to, thyroid gland problem, i.e., hyperthyroidism, metabolic dysfunction or disturbance, electrolyte imbalance, hypoglycemia (low blood sugar level), psychiatric disorders such as anxiety, panic attack, and stress, some prescription drugs and dietary supplements, and at the very extreme, a problem with the sympathetic nerves, which normally increases sweating when one gets excited, nervous, or is fearful/afraid, i.e., the "fight or flight response". The sympathetic nerves become over-stimulated inappropriately, making the neurotransmitters go haywire at the nerve endings. Additionally, coronary artery bypass graft (CABG) surgery is just a clever way of temporarily circumventing the problem (atherosclerosis), as it doesn't address the underlying disease process and what drives the progression. Most important, coronary artery disease (CAD) is a lifelong unpredictable (can exhibit periods of stabilization, acceleration, and even some regression) condition, requiring a continuum of top notch care, and good doctor/patient-patient/doctor communication and understanding at ALL times. Hope everything eventually works out as well as humanly possible for you. Best of luck down the road of life. Take care, CardioStar☆ WebMD community member (8/99) - - b ☑Be well-informed WebMD Living with Heart Disease b Coronary Artery Disease CAD is a chronic disease with no cure. When you have coronary artery disease, it is important to take good care of your heart..... This is especially true if you have had an interventional procedure or surgery to improve blood flow to the heart...../It is up to you to take..... b Recognize the symptoms...... b Reduce your risk factors...... b Take your medications...... b See your doctor for regular check-ups...... www.webmd.com/heart-disease/guide/living-with-heart-disease HeartSite b Coronary artery anatomy ☞Starting with the left anterior descending (LAD) coronary artery, the most critical coronary artery, next to the ultra-critical left main (LM) coronary artery. www.heartsite.com/html/lad.html - b Good to know, for the primary and secondary prevention of heart attack and brain attack/stroke Epidemiologic studies (EDS) have revealed risk factors for atherosclerosis (typically affecting the coronary, carotid, and peripheral arteries), which includes, age, gender, genetics (gene deletion, malfunction, or mutation), diabetes (considered as being the highest risk factor), smoking (includes secondhand), inactivity, obesity (a global epidemic "globesity"), high blood pressure (hypertension), diet high in fat, saturated fat and cholesterol, high LDL, high Lp(a), high ApoB, high Lp-PLA2, high triglycerides, LOW HDL (less than 40 mg/dL, an HDL level of 60/65 mg/dL or more is considered protective against coronary artery disease), high homocysteine, and high C-reactive protein (CRP/hs-CRP). - i Quote "Be a questioning patient. Talk to your doctor and ask questions. Studies show that patients who ask the most questions, and are most assertive, get the best results. Be vigilant and speak up!" - Charles Inlander, People's Medical Society . It's your future......be there. :-) . . b ☛WebMD/WebMD message boards does not provide medical advice, diagnosis, or treatment.
 
avatar
James_Beckerman_MD responded:
My first thought would be a medication reaction, although it sounds like you have looked into this already.
 
avatar
hemihugh responded:
Thank you.
 
avatar
hemihugh responded:
We are going back through all meds again and my Potassium is high and my Cardio doctor said that is not good, second time this has happen since the surgery. I also was taking a lot of vitamins with my daily medication which is a lot, 7 to 8 meds per day so I'm am off the vitamins as of this week to see what happens. Like in my first post we have check all blood work there is to check and the sweats are very bad at time. I reply to this once and did not see it posted so posting again sorry if it shows up twice. Thank you and had a great day.
 
avatar
CardiostarUSA1 responded:
You're welcome. :-) C☆


Featuring Experts

James Beckerman, MD, FACC, is a cardiologist at the Providence St. Vincent Heart Clinic in Portland, OR. He graduated summa cum laude from Harvard Col...More

Helpful Tips

Nix Grapefruit & Statin DrugsExpert
Grapefruit & statin drugs can be a bad combination. Unlike other citrus fruits, grapefruit contains substances that disable certain ... More
Was this Helpful?
13 of 15 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center